SPICE - THC SPICE WARNING

Greater Manchester Local Drug Information System: Short briefing - 17th December 2019

Synthetic cannabinoids (‘Spice’) mis-sold as ‘THC vape’/ ‘cannabis oil’/ ‘THC vape pens’.

The Greater Manchester Drug Alert Panel issued a public warning in July 2019 concerning mis-sold ‘THC vapes’.

After further incidents in schools and amongst school age children in the Bury, Rochdale and Oldham area the

warning is being updated. The incidents involved substances sold as either ‘THC vape’/‘THC vape pens’/‘THC

oil’ or ‘cannabis oil’. The reports usually indicate the substance was vaped in an electronic-cigarette device.

THC is a chemical found in the cannabis plant and the main chemical responsible for the cannabis ‘high’. Thirty

samples in small plastic bottles were tested in November and December 2019. All the samples contained a

commercially produced clear or coloured and flavoured e-liquid. Seven of the samples contained a synthetic

cannabinoid (see images below). Synthetic cannabinoids are the laboratory made chemicals found in ‘Spice’.

None of these samples contained THC, CBD nor any other chemicals found in cannabis. Of the other 23 other

samples, one sample did contain THC at a high enough concentration to make it a class B drug, the others were nicotine or contained no drugs.

It is unknown how widespread the mis-selling of ‘THC/Cannabis vape liquid’ containing a synthetic cannabinoid

is, but several dozen incidents involving schools or school age children have been reported in Greater

Manchester this year. Tests conducted on samples sent into WEDINOS the Welsh drug testing system sold as

‘Cannabis vape juice’ or ‘THC Liquid’ have also commonly contained a synthetic cannabinoid.

The risk of unknowingly vaping a synthetic cannabinoid (‘Spice’) is considerably greater than vaping THC or any

other form of cannabis, particularly for young people with no experience or tolerance. The effects can include

irregular heartbeat, confusion, paranoia, panic attack, insomnia, hallucinations and collapse. Even experienced

users of ‘Spice’ have difficulty judging dosage and unintentionally administering a toxic dose is common. In

some cases this poisoning may even be fatal. Last year there were 60 recorded deaths in England and Wales

associated with synthetic cannabinoids, usually in combination with alcohol or other drugs.

The effect for a young person with no tolerance of inhaling even a single dose of a potent synthetic

cannabinoid in an e-liquid mix, is highly likely to lead to negative physical and mental effects, particularly if

they are expecting a cannabis like effect. The incidents in Greater Manchester appear to be a case of misselling

of one class B controlled drug for another. The young people thought they were purchasing ‘THC

oil/THC vape’ but were being sold a cheaper and more dangerous substance (’Spice’) that they would most

likely not consider purchasing if they knew what it was.

If any further incidents come to your attention, please report to the Greater Manchester LDIS and your local

young people’s drug and alcohol services so we can continue to monitor the prevalence of use and ensure

young people are receiving the correct interventions.

Contact: Michael Linnell, Greater Manchester LDIS co-ordinator. gmldis.info@gmail.com

 

Contact Us

New Park Academy
Waterslea, Off Green Lane, Eccles, Manchester, M30 0RW (SAT NAV M30 0SR)

New Park Academy Juniors - Walnut Road, Winton, Manchester, M30 8LE (SAT NAV M30 8LB)

0161 921 2000
0161 921 2030

Almut Bever-Warren - Headteacher
Email: abeverwarren@newparkacademy.org

Philippa Peploe - SENCO
Email: ppeploe@newparkacademy.org

Chair - New Park Academy Advisory Board
Yvonne Luckin - c/o

New Park Academy, Green Lane, Patricroft, Manchester, M30 9RW

Tel:0161 921 2000

STAFF LOGIN
PARENT LOGIN
SCHOOL BLOGS